South Dakota, 2022

Hail and Damaging Winds in South Dakota, May 27, 2022

May 27, 2022 · NWS UNR · 6 events in 3 counties and zones

A thunderstorm became severe in northwestern Lawrence County and tracked east-southeast across the northern Black Hills and into parts of the west central South Dakota plains before weakening. The storm initially produced large hail to ping pong ball size and then strong wind gusts as it moved onto the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe in northwestern Lawrence County and tracked east-southeast across the northern Black Hills and into parts of the west central South Dakota plains before weakening. The storm initially produced large hail to ping pong ball size and then strong wind gusts as it moved onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 11:37 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, May 27, 11:37 AM MST, 3 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1237 PM MDT Fri May 27 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 1236 PM MDT Fri May 27 2022

Water vapor shows upper ridge axis over the Northern Plains with
upper trof working into the western CONUS, and distinct wave over
the Northern Rockies. At the surface, broad trof over eastern
MT/eastern WY with best pressure falls over western SD. Temps are
generally in the mid 70s to mid 80s early this afternoon, with
fairly abundant mid/high clouds holding temps down a bit.

Surface low expected to form this afternoon over far western SD
invof the Black Hills per best pressure falls. MLCAPE will be in the
500-1000J/kg range along the surface trof and especially north of
the surface low into northwest SD. Best chance for showers/storms
will be in the late afternoon to early evening time frame mainly
along/north of I-90 in northeast WY, the Black Hills and northwest
SD. Given the dry low levels and higher LCLs, main concern with any
storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible
that MLCAPE may not reach its full potential given the amount of
mid/high clouds, but that remains to be seen. Activity should
quickly push out of the area by mid evening.

Stronger wave arrives Saturday, with better moisture in place
near/east of the Black Hills given inverted trof extending north
into far western SD. MLCAPE should be a bit higher than today given
increased low level moisture, and shear profiles combined with CAMs
output suggest several bowing segments possible with storms,
especially near/south of I-90 in western SD. Large hail also a risk,
particularly with more discrete supercells. Given rather high PW's,
heavy rains also a possibility. Temps should be wide ranging from
west to east given inverted trof.

Upper low forms over southern ID on Sunday and shifts into the
Northern Plains on Monday, a bit more of an easterly track than
previous model runs suggested. Looks like best potential for
widespread precip will be in the Sunday night and Monday time frame.
There is some chance for a severe threat on Sunday in our eastern
zones, and will be dependent on position of frontal boundary. PWs
will be remain high with potential for heavy rains at times. Upper
low/trof should shift east of the area on Tuesday.

Drier and warmer conditions will returns for mid/late next week,
although west/northwest flow will lead to some chances for precip at
times.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1127 AM MDT Fri May 27 2022

VFR conditions are expected through the early afternoon hours.
Breezy southerly winds will continue through the afternoon. Winds
will then switch to the northwest in the late afternoon and
evening behind a cold front. Isolated to scattered showers and
thunderstorms will develop near the front later this afternoon and
track east into the evening hours. A few storms could become
severe with strong wind gusts the primary threat. Local and brief
MVFR conditions are possible in and near any stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...13
Hazardous weather outlook, May 27, 4:26 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Fri May 27 2022

SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms late
this afternoon and early evening, meaning that scattered severe
storms are possible. The primary hazard will be damaging wind
gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston-
526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
late this afternoon and early evening, meaning that isolated
severe storms are possible. The primary hazard will be damaging
wind gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

A few strong to severe thunderstorms are also a possibility Sunday
afternoon, especially for areas to the southeast of the Black
Hills into south central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
May 27, 3:06 PM MST
Where
Lawrence County, 8.9 mi W of Spearfish
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.500, -104.040

Hail, Lawrence

When
May 27, 3:20 PM MST
Where
Lawrence County, 2 mi WNW of Spearfish
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.501, -103.897

A lot of marble sized hail, with a few near ping pong ball size.

Hail, Lawrence

When
May 27, 3:46 PM MST
Where
Lawrence County, Lead
Measured
1.25 in hail
Reported by
Public
Coordinates
44.350, -103.770

Hail, Lawrence

When
May 27, 3:48 PM MST
Where
Lawrence County, 1 mi SSW of Deadwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.367, -103.738

Thunderstorm Wind, Meade

When
May 27, 5:31 PM MST
Where
Meade County, 3 mi WNW of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.617, -102.226

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Ziebach

When
May 27, 6:00 PM MST
Where
Ziebach County, 9.61 mi WSW of Red Elm
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -101.960

The spotter estimated wind gusts near 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020180, 1020181, 1020182, 1020183, 1020184, 1020185.